Alert archive / Indiana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 122, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 2, 2014, 2:54 AM EDT for Greene County, Lawrence County, Monroe County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2014, 2:54 AM EDT (06:54 UTC)
- Expired
- Sep 2, 2014, 3:45 AM EDT
- In force
- 51 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greene County, IN, Lawrence County, IN, Monroe County, IN
The radar
The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
580 WUUS53 KIND 020654 SVRIND INC055-093-105-020745- /O.NEW.KIND.SV.W.0122.140902T0654Z-140902T0745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 254 AM EDT TUE SEP 2 2014 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GREENE COUNTY IN SOUTHWEST INDIANA... NORTHWESTERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA... SOUTHERN MONROE COUNTY IN SOUTH CENTRAL INDIANA... * UNTIL 345 AM EDT * AT 251 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLOOMFIELD...AND MOVING EAST AT 50 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... BLOOMINGTON...SOLSBERRY...WHITEHALL...HARRODSBURG...INDIANA UNIVERSITY...SMITHVILLE...FAIRFAX STATE RECREATION AREA... BARTLETTSVILLE...MONROE RESERVOIR AND WOODVIEW HILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS! && LAT...LON 3912 8700 3921 8637 3894 8636 3893 8700 TIME...MOT...LOC 0654Z 266DEG 45KT 3903 8686 HAIL...<.75IN WIND...60MPH $$ KOCH
2 follow-up statements
332 WWUS53 KIND 020717 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 317 AM EDT TUE SEP 2 2014 INC055-093-105-020745- /O.CON.KIND.SV.W.0122.000000T0000Z-140902T0745Z/ MONROE IN-LAWRENCE IN-GREENE IN- 317 AM EDT TUE SEP 2 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN GREENE...NORTHWESTERN LAWRENCE AND SOUTHERN MONROE COUNTIES UNTIL 345 AM EDT... AT 316 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF BLOOMINGTON...AND MOVING NORTHEAST AT 45 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... BLOOMINGTON...FAIRFAX STATE RECREATION AREA...WHITEHALL... SMITHVILLE...BARTLETTSVILLE...INDIANA UNIVERSITY...MONROE RESERVOIR AND WOODVIEW HILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS! && LAT...LON 3912 8700 3921 8637 3894 8636 3893 8700 TIME...MOT...LOC 0717Z 243DEG 38KT 3914 8661 HAIL...<.75IN WIND...60MPH $$ KOCH
499 WWUS53 KIND 020740 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 340 AM EDT TUE SEP 2 2014 INC055-093-105-020750- /O.EXP.KIND.SV.W.0122.000000T0000Z-140902T0745Z/ MONROE IN-LAWRENCE IN-GREENE IN- 340 AM EDT TUE SEP 2 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GREENE...NORTHWESTERN LAWRENCE AND SOUTHERN MONROE COUNTIES WILL EXPIRE AT 345 AM EDT/245 AM CDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS. LAT...LON 3912 8700 3921 8637 3894 8636 3893 8700 TIME...MOT...LOC 0740Z 243DEG 38KT 3912 8633 $$ KOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:50 AM EDT, 4 minutes earlier.
Area forecast discussion, Sep 2, 2:50 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 250 AM EDT TUE SEP 2 2014 .UPDATE... THE LONG TERM SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 321 PM EDT MON SEP 1 2014 WIDESPREAD RAIN SHOWERS AND THUNDERSTORMS WILL IMPACT CENTRAL INDIANA TONIGHT THROUGH TOMORROW MORNING AS AN UPPER TROUGH AND ASSOCIATED COLD FRONT TRACK ACROSS THE AREA. AFTER CALM CONDITIONS ON WEDNESDAY...A WARM HUMID AIRMASS WILL ENTER THE FORECAST AREA AT THE END OF THE WEEK...ALSO BRINGING THE THREAT OF ADDITIONAL SHOWERS AND THUNDERSTORMS. FURTHER OUT...HIGH TEMPS WILL DROP DRASTICALLY FROM THE UPPER 80S/LOW 90S ON THURSDAY AND FRIDAY TO 70S FOR THE WEEKEND. && .NEAR TERM /REST OF TONIGHT THROUGH TOMORROW/... ISSUED AT 950 PM EDT MON SEP 1 2014 .UPDATE...THUNDERSTORMS OVER MISSOURI AND WESTERN ILLINOIS ARE CONTINUING TO SPREAD THIS WAY AS PRECIPITABLE WATER UPSTREAM HAS INCREASED TO 2 TO 2.25 INCHES. RAPID REFRESH MODEL INDICATES THUNDERSTORMS SHOULD REACH INDIANA ILLINOIS BORDER SHORTLY AFTER MIDNIGHT AND INDY BY 06Z. NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE THE RULE REST OF TONIGHT AS THE DEVELOPING THUNDERSTORM COMPLEX TO OUR WEST SPREADS ACROSS OUR REGION. MAIN THREAT WILL BE HEAVY RAIN LATE TONIGHT AND EARLY TUESDAY. EXPECT NUMEROUS RAIN AMOUNTS OF 1 TO 2 INCHES LATE TONIGHT AND EARLY TUESDAY. SINCE 3 HOUR FLASH FLOOD GUIDANCE IS RUNNING ABOUT 3 INCHES...WILL NOT ISSUE ANY FLOOD HEADLINES AT THIS TIME. HOWEVER THERE IS A CONCERN THAT A FEW COULD HAVE LOCALIZED FLOODING ISSUES DUE TO THE HIGH PRECIPITABLE WATER. A FEW STRONG STORMS ARE POSSIBLE LATE TONIGHT TOO. HOWEVER IT LOOKING LESS LIKELY THAT THERE WILL BE ANY OUTBREAK OF SEVERE WEATHER OVER OUR AREA AS THE MORE UNSTABLE CONDITIONS REMAIN TO OUR WEST. DID NOT MAKE ANY SIGNIFICANT CHANGES TO LOW TEMPERATURES TONIGHT. PORTION OF PREVIOUS NEAR TERM DISCUSSION FOLLOWS... THE MAIN FOCUS OF THE NEAR TERM IS THUNDERSTORM CHANCES AND SEVERE THREAT FOR TONIGHT. AT THIS POINT...HEAVY RAIN/FLOODING WILL BE THE MAIN THREAT OVERNIGHT...BUT WILL NOT ISSUE WATCH AT THIS TIME DUE TO INCONSISTENCIES IN MODELS IN REGARD TO LOCATION AND AMOUNTS. THE GFS AND CANADIAN ARE TRENDING WITH HIGHER AMOUNTS THAN THE NAM/EURO...IN THE 2 TO 3 INCH RANGE. BUT THE GFS TAKES THE HEAVY RAIN BAND OVER CENTRAL PORTIONS OF THE FORECAST AREA...AND THE CANADIAN TAKES IT OVER THE NORTHERN COUNTIES. MEANWHILE...THE NAM AND EURO ARE CONSISTENT IN REGARD TO LOCATION OF RAIN /CENTRAL PORTIONS/...BUT ARE TRENDING MORE TOWARD 1 TO 2 INCHES. WITHOUT ANY SIGNIFICANT RAINFALLS RECENTLY EITHER...HAVE TRENDED TOWARD NO WATCH. ACTIVITY WILL TAPER OFF RATHER QUICKLY FROM NORTHWEST TO SOUTHEAST AROUND MID MORNING TOMORROW AS ISENTROPIC LIFT WEAKENS. DRIER AIR WILL BE OVER MOST OF THE AREA BY TOMORROW AFTERNOON...EXCEPT THE FAR SOUTHEAST COUNTIES...WILL HOLD ONTO LOW END POPS OVER THAT AREA INTO THE EARLY EVENING HOURS. TEMPS...OVERNIGHT LOWS WILL BE IN THE UPPER 60S/LOW 70S WITH PLENTY OF CLOUD COVER OVER THE AREA...STUCK CLOSE TO GUIDANCE. && .SHORT TERM /TOMORROW NIGHT THROUGH THURSDAY/... ISSUED AT 321 PM EDT MON SEP 1 2014 THE MAIN FOCUS OF THE SHORT TERM PERIOD WILL BE THE RE- INTRODUCTION OF POPS INTO THE FORECAST ON WEDNESDAY NIGHT AND THURSDAY. ZONAL FLOW ALOFT AND HIGH PRESSURE AT THE SURFACE WILL RESULT IN DRY CONDITIONS FOR TOMORROW NIGHT THROUGH WEDNESDAY. HOWEVER...A WARM FRONT WILL START PUSHING INTO THE AREA FROM THE SOUTHWEST ON WEDNESDAY NIGHT. MODELS ARE NOT AGREEING ON TIMING...WITH THE GFS A TAD FASTER THAN THE EURO IN REGARD TO START TIME OF PRECIP. SO...WILL JUST INTRODUCE SLIGHT CHANCE POPS OVER THE SOUTHWEST COUNTIES ON WEDNESDAY NIGHT...EXPANDING FURTHER INTO CENTRAL INDIANA ON THURSDAY. TEMPS...STUCK CLOSE TO GUIDANCE THROUGH WEDNESDAY NIGHT AND TRENDED ON THE WARMER SIDE FOR THURSDAY WITH APPROACHING WARM FRONT. && .LONG TERM /FRIDAY THROUGH MONDAY/... ISSUED AT 250 AM EDT TUE SEP 2 2014 THE WEEKEND WILL START OFF WITH WARM...HUMID AND UNSETTLED WEATHER AND THEN TRANSITION TO COOLER AND DRY WEATHER LATE IN THE WEEKEND AND THROUGH EARLY NEXT WEEK. REGIONAL BLEND GOOD CHANCE POPS LOOK GOOD FRIDAY AND FRIDAY NIGHT WITH POPS DECREASING NORTH BEHIND THE FRONT ON SATURDAY. AFTERNOON HIGHS IN THE UPPER 80S AND LOWER 90S FRIDAY EXPECTED TO DROP OFF MARKEDLY TO THE 70S BY SATURDAY. && .AVIATION /DISCUSSION FOR 020600Z TAF ISSUANCE/... ISSUED AT 1202 AM EDT TUE SEP 2 2014 CONDITIONS SHOULD DETERIORATE SHORTLY WITH THE ARRIVAL OF ORGANIZED CONVECTION. WINDS SHOULD REMAIN AROUND 5-10 KTS OUT OF THE SOUTHWEST WITH THE EXCEPTION OF GUSTS WITHIN THUNDERSTORMS. THUNDERSTORMS ARE MOVING ENE FROM ILLINOIS AND SHOULD BE OCCURRING OVER MOST OF THE SITES BY AROUND 6Z. RAIN AND THUNDERSTORMS COULD REMAIN OVER THE SITES FOR SEVERAL HOURS BUT LATEST GUIDANCE MOVES THEM OUT A LITTLE FASTER THAN PREVIOUS FORECAST. THUS TRENDED THEM MOVING OUT A LITTLE FASTER ESPECIALLY AT KLAF BUT STAYING THE LONGEST AT KBMG. EXPECT MOSTLY MVFR CONDITIONS WITHIN THUNDERSTORMS WITH SOME IFR HEAVY RAIN POSSIBLE. DRY AIR WILL ADVECT IN BY LATE MORNING/EARLY AFTERNOON AND WITHIN A FEW HOURS SHOULD MIX CEILINGS/VISIBILITIES BACK UP TO VFR FOR TUESDAY AFTERNOON/EVENING. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...TDUD NEAR TERM...TDUD/JH SHORT TERM...TDUD LONG TERM....MK AVIATION...CP VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSINDIANAPOLIS WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Sep 1, 5:15 PM EDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 515 PM EDT MON SEP 1 2014 INZ021-028>031-035>049-051>057-060>065-067>072-021000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 515 PM EDT MON SEP 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: NUMEROUS THUNDERSTORMS WILL OCCUR LATE TONIGHT. SOME OF THESE COULD PRODUCE HEAVY RAINFALL AND MINOR FLOODING. A FEW STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL ARE POSSIBLE. HOWEVER WE ARE NOT EXPECTING ANY OUTBREAKS OF SEVERE WEATHER AT THIS TIME. HAZARDS: HEAVY RAIN AND FLOODING...GUSTY WINDS AND SMALL HAIL TIMING: BEST CHANCES FOR STRONG THUNDERSTORMS AND HEAVY RAINFALL WILL BE AFTER MIDNIGHT. DISCUSSION: A COLD FRONT FROM THE WESTERN GREAT LAKES TO NORTHERN MISSOURI WILL MOVE TO CENTRAL INDIANA LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE TUESDAY AND AGAIN AT TIMES THURSDAY THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. TORRENTIAL RAINFALL PRODUCING LOCALIZED FLOODING...GUSTY WINDS AND DANGEROUS LIGHTNING WILL BE CONCERNS WITH ANY THUNDERSTORM. DISCUSSION: AN EXITING COLD FRONT WILL KEEP THUNDERSTORM CHANCES AROUND ON TUESDAY. ANOTHER FRONTAL SYSTEM WILL BRING ADDITIONAL STORM CHANCES THURSDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... THERE IS A SLIGHT CHANCE OF SPOTTER ACTIVATION LATE TONIGHT. MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JH
In the hours before
Special weather statement, Sep 2, 2:40 AM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 AM EDT TUE SEP 2 2014
INZ053-061-020730-
GREENE-OWEN-
240 AM EDT TUE SEP 2 2014
...STRONG THUNDERSTORM ADVISORY FOR GREENE AND SOUTHERN OWEN COUNTIES
UNTIL 330 AM EDT...
AT 238 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LINTON...OR 31 MILES SOUTHEAST OF TERRE
HAUTE...MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BLOOMFIELD...
SWITZ CITY...
WORTHINGTON...
FREEDOM...
SOLSBERRY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3917 8713 3917 8706 3919 8705 3925 8668
3892 8668 3897 8720 3916 8721
TIME...MOT...LOC 0640Z 268DEG 25KT 3907 8708
KOCHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 2:24 AM EDT | Flash Flood Warning | IND | Sullivan | 3 hr |
| Sep 2, 2:40 AM EDT | Special Weather Statement | IND | Greene | 50 min |
| Sep 2, 3:20 AM EDT | Flash Flood Warning | IND | Clay, Greene, Monroe, Owen | 3 hr |
| Sep 2, 4:32 AM EDT | Areal Flood Advisory | IND | Bartholomew, Brown, Johnson, Monroe, Morgan, Rush and 1 more | 3 hr |
| Sep 2, 5:34 AM EDT | Areal Flood Advisory | IND | Sullivan, Vigo | 3 hr |
| Sep 2, 6:31 AM EDT | Areal Flood Advisory | IND | Clay, Greene, Monroe, Owen | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.